Format

Send to

Choose Destination
Indian J Psychiatry. 2019 May-Jun;61(3):307-310. doi: 10.4103/psychiatry.IndianJPsychiatry_152_18.

Haloperidol-related neutropenia.

Author information

1
Department of Psychiatry, Bezmialem Vakif University, Istanbul, Turkey.

Abstract

Phenothiazines like antipsychotics have been known to cause neutropenia, but this has been reported very rarely with haloperidol. A 20-year-old male patient admitted to emergency service (emergency room) with shortness of breath, chest pain, and anger. He was diagnosed with pneumonia and prescribed moxifloxacin. After 2 days with antibiotic, he readmitted. Left lung pneumothorax was detected, and thorax computerized tomography was requested. However, he opposed and beated one of the hospital officials. The diagnosis of manic episode due to antibiotic moxifloxacin was considered. The tube thoracostomy had to be done, and antibiotic therapy was stopped. Haloperidol 10 mg/day and biperiden 4 mg/day injections were administered because he continued to resist medical interventions. After haloperidol, his leukocyte count decreased. He responded well to filgrastim (Neupogen) and blood transfusions, so a drug-related cause of neutropenia has been suspected. He was switched from haloperidol to quetiapine 300 mg twice a day. His white blood cell count returned to normal levels.

KEYWORDS:

Agranulocytosis; antipsychotic; haloperidol; neutropenia

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center